Jump to content

Nurse Gives Lethal Dose of Vecuronium Instead of Versed

Published
by Nurse Beth Nurse Beth, MSN (Columnist)

Specializes in Med Surg, Tele, ICU, Ortho. Has 30 years experience.

On December 26, 2017, a tragic and preventable death occurred when a patient at Vanderbilt Hospital was sent for a Positron Emission Tomography (PET) scan and received a lethal dose of Vecuronium instead of Versed. You are reading page 32 of Nurse Gives Lethal Dose of Vecuronium Instead of Versed. If you want to start from the beginning Go to First Page.

IV conscious sedation, such as versed is, requires 1:1 monitoring. I found it totally unfathomable how someone could mistake Verconium, with all of it’s danger labels, as Versed. Anyone who has been to nursing school knows you do not leave a sedated patient alone. I am sorry, but the blame is 90% on the nurse. However, saying that, why is Verconium, which is administered by an Anesthesiologist or Nurse Anesthetist, even in a Pyxis available for anyone. It should be in a special Pyxis that requires the passcode of a MD or NA to obtain. There are so many reasons why this is wrong. However, again, I lay most of the blame on the RN who made error after error after error, causing the death of a patient.

(I am a RN with over 40 years experience in the ICU, OR, ER. I taught IV conscious sedation in the OR at Stanford. I have had certification in every specialty area I have worked.)

Edited by GaleSRN51
Added credentials

MunoRN, RN

Specializes in Critical Care. Has 10 years experience.

20 minutes ago, GaleSRN51 said:

IV conscious sedation, such as versed is, requires 1:1 monitoring. I found it totally unfathomable how someone could mistake Verconium, with all of it’s danger labels, as Versed. Anyone who has been to nursing school knows you do not leave a sedated patient alone. I am sorry, but the blame is 90% on the nurse. However, saying that, why is Verconium, which is administered by an Anesthesiologist or Nurse Anesthetist, even in a Pyxis available for anyone. It should be in a special Pyxis that requires the passcode of a MD or NA to obtain. There are so many reasons why this is wrong. However, again, I lay most of the blame on the RN who made error after error after error, causing the death of a patient.

(I am a RN with over 40 years experience in the ICU, OR, ER. I taught IV conscious sedation in the OR at Stanford. I have had certification in every specialty area I have worked.)

Vecuronium and other paralytics are not administered solely by anesthesiologists or CRNA's, they are also administered by RNs, although not commonly outside of critical care areas.

Midazolam (Versed) is used for both conscious sedation and anxiolysis. We commonly use midazolam as an anxiolytic for procedures, and we also commonly use it for moderate sedation. It's not the drug that defines therapeutic use, it's the level of sedation.

Edited by MunoRN

Rose_Queen, BSN, MSN, RN

Specializes in OR, education. Has 16 years experience.

1 hour ago, GaleSRN51 said:

IV conscious sedation, such as versed is, requires 1:1 monitoring

Except in this case it wasn’t being used for conscious sedation but for anxiolytic purposes.